Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 149, NWS Atlanta, GA

May 3, 2006Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2006, 12:40 AM EDT for Murray County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 12:40 AM EDT (04:40 UTC)
Expired
May 3, 2006, 1:15 AM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 030440
SVRFFC
GAC213-030515-
/O.NEW.KFFC.SV.W.0149.060503T0440Z-060503T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 AM EDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 115 AM EDT

* AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM RAMHURST TO 9 MILES WEST OF RAMHURST...
  AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOLLEY AND CARTERS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3474 8466 3468 8491 3462 8490 3459 8464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:05 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 10:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EDT TUE MAY 2 2006

.UPDATE...
WIDELY SCATTERED THUNDERSTORMS DEVELOPED IN THE TENNESSEE VALLEY
THIS EVENING IN AN AREA OF MOISTURE CONVERGENCE. A WEAK UPPER LEVEL
TROUGH ALSO CONTRIBUTED SOME LIFT. THE UPPER TROUGH WILL CONTINUE
MOVING INTO GEORGIA...BUT THERE IS DOUBT ABOUT WHETHER MOISTURE
CONVERGENCE WILL BE AS STRONG IN GEORGIA AS IT WAS UPSTREAM. HAVE
OPTED TO RAISE POPS SLIGHTLY IN THE EXTREME NORTHERN COUNTIES OF
GEORGIA JUST AHEAD OF THE AREA OF THUNDERSTORMS...AND MAINTAIN THE
20 PERCENT POPS ACROSS THE REST OF NORTH GEORGIA SIMPLY BECAUSE WE
CANNOT RULE OUT THE OCCURRENCE OF PRECIP OVERNIGHT.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE

&&

15
Hazardous weather outlook, May 2, 9:03 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
903 PM EDT TUE MAY 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
903 PM EDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
EVENING.

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES COUPLED WITH INCREASING LOW LEVEL
MOISTURE AND INSTABILITIES WILL RESULT IN THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS ACROSS NORTH ALABAMA AND TENNESSEE THIS
EVENING. THESE STORMS WILL MOVE TO THE EAST...SOUTHEAST AND A FEW
STORMS WILL PUSH INTO NORTH GEORGIA DURING THE EVENING HOURS
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
LOW LEVEL MOISTURE AND MODERATE INSTABILITIES WILL CONTINUE TO POOL
ACROSS NORTH GEORGIA THIS EVENING...WITH THE GREATER INSTABILITIES
OVER NORTHWEST GEORGIA AND GRADUALLY DIMINISHING EASTWARD TOWARD
NORTHEAST GEORGIA. THE STRONGER STORMS WOULD BE EXPECTED ACROSS
MAINLY NORTHWEST AND NORTH CENTRAL GEORGIA WHERE THE GREATER
INSTABILITIES WILL BE FOCUSED. THE THREAT OF STRONG THUNDERSTORMS
WILL GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF DAYTIME HEATING AND
THE UPPER DISTURBANCES WEAKENING AS THEY PUSH FURTHER EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY THROUGH SATURDAY
WITH FRIDAY AND SATURDAY BEING THE MOST LIKELY DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 2, 10:56 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 PM EDT TUE MAY 2 2006

GAZ004>006-030400-
1056 PM EDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FANNIN...WHITFIELD AND MURRAY COUNTIES UNTIL MIDNIGHT EDT...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG THE TENNESSEE AND NORTH
GEORGIA BORDER...FROM NEAR COHUTTA TO JUST NORTHWEST OF MCCAYSVILLE.
THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL AMOUNTS NEAR ONE
INCH ARE LIKELY WITH THE STRONGER STORMS. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL MAY REDUCE VISIBILITIES...AND PONDING OF WATER
ON ROADWAYS IS LIKELY.
Special weather statement, May 2, 11:34 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 PM EDT TUE MAY 2 2006

GAZ003-030415-
1134 PM EDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CATOOSA COUNTY UNTIL 1215 AM EDT...

AT 1132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG THE TENNESSEE BORDER FROM 7 MILES
NORTHEAST OF KEITH TO BOYNTON...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CATOOSA COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE INDIAN SPRINGS AND RINGGOLD. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, May 2, 11:52 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 PM EDT TUE MAY 2 2006

GAZ007-030430-
1152 PM EDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND WIND GUSTS TO 40
MPH IN GILMER COUNTY UNTIL 1230 AM EDT...

AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CHERRY LOG...MOVING SOUTHEAST AT
30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTHERN GILMER COUNTY. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CHERRY LOG AND ELLIJAY. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 3, 12:03 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1203 AM EDT WED MAY 3 2006

GAZ005-030445-
1203 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL AND HEAVY RAIN
IN MURRAY COUNTY UNTIL 1245 AM EDT...

AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SUMAC TO 7 MILES NORTHEAST OF FORT MOUNTAIN
STATE PARK...MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 INCH HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS MURRAY COUNTY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CRANDALL...ETON AND
CHATSWORTH. HEAVY DOWNPOURS MAY CAUSE SOME STREET FLOODING.
MOTORISTS ARE URGED TO SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, May 3, 12:19 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 AM EDT WED MAY 3 2006

GAZ002-030500-
1219 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN WALKER COUNTY UNTIL 100 AM EDT...

AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGH POINT...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS WALKER COUNTY. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROCK SPRING. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, May 3, 12:21 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 AM EDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 N ELLIJAY             34.74N 84.48W
05/03/2006  E0.75 INCH       GILMER             GA   PUBLIC

&&

SN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:15 PM EDTSevere Thunderstorm WarningFFCFannin, Murray30 min
May 3, 12:15 AM EDTSevere Thunderstorm WarningFFCGilmer30 min
May 3, 3:02 AM EDTSevere Thunderstorm WarningFFCCherokee28 min
May 3, 6:37 PM EDTFlash Flood WarningFFCFloyd3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.